Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 6, NWS Des Moines, IA

April 4, 2010Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 4, 2010, 4:49 PM CDT for Wapello County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2010, 4:49 PM CDT (21:49 UTC)
Expired
Apr 4, 2010, 5:15 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:13 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 4, 3:13 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT SUN APR 4 2010

.SHORT TERM /TONIGHT/...
SFC TROUGH CURRENTLY EXTENDS ACROSS CNTRL IA THIS AFTERNOON AND IT
WILL CONTINUE TO PROGRESS SOUTHEAST AS HIGH PRESSURE SETTLES IN
OVERNIGHT. A STRONG SHORT WAVE OVER NORTH CENTRAL KANSAS AND WILL
MOVE ACROSS SOUTH CENTRAL IOWA THIS AFTERNOON. SOME WEAK MUCAPES
ASSOCIATED WITH THE A SMALL WINDOW REMAINS FOR A FEW THUNDERSTORMS
TO DEVELOP OVER THE FAR SOUTHEAST BEFORE THE BOUNDARY AND SHORT WAVE
TRANSLATE EAST SHORTLY AFT 00Z. DEWPOINTS OVER THIS REGION ARE
CURRENTLY IN THE LOWER 40S HOWEVER BETTER MOISTURE WITH DEWPOINTS IN
THE UPPER 40S TO LOWER 50S HAVE BEEN ADVANCING RAPIDLY NORTH ACRS MO
TODAY. IT WILL BE A RACE FOR THE MOISTURE TO ARRIVE BEFORE THE
BOUNDARY PASSES THROUGH. OTHERWISE...CLEARING SKIES AND LIGHT WINDS
OVERNIGHT WITH LOWS IN THE MID 30S TO LOWER 40S.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
DYNAMIC SYSTEM MOVING IN FOR MONDAY THROUGH TUESDAY NIGHT WILL BRING
PERIODS OF SEVERE STORMS TO CENTRAL IOWA.  THE MODELS ARE SLOWING
DOWN THE FRONT PUSHING INTO CENTRAL IOWA BUT STILL DO NUDGE IT INTO
SOUTHERN IOWA LATE IN THE AFTERNOON.  MOISTURE RETURN IS WELL
UNDERWAY BY THIS TIME WITH DEEP MOISTURE OVER SOUTHERN IOWA LATE
AFTERNOON AND MONDAY NIGHT.  THETA-E ADVECTION UP OVER THE BOUNDARY
LIFTS ACROSS THE ENTIRE CWA BY 00Z.  MEANWHILE A LOW LEVEL JET
FOCUSES INTO THE BOUNDARY LATER MONDAY NIGHT.  LOW LEVEL SHEAR OF
60-80 KTS ALSO FOCUSED ALONG THE BOUNDARY.  BOTTOM LINE IS THAT
MONDAY WILL LIKELY START OUT QUIET BUT BY MID TO LATE AFTERNOON
STORMS WILL ERUPT ALONG THE BOUNDARY AND ALL MODES OF SEVERE WEATHER
IS ANTICIPATED.  THE BOUNDARY SLOWLY LIFTS NORTH ACROSS THE CWA
OVERNIGHT WITH THE AFOREMENTIONED PARAMETERS ALL PEGGED ALONG THE
BOUNDARY AND A SIG TOR PARAMETER BETWEEN 7 AND 12 THROUGH THE
EVENING HOURS.  IT WILL BE A LONG NIGHT WITH SEVERE WEATHER POSSIBLE
THE ENTIRE NIGHT ALONG WITH HEAVY RAIN POTENTIAL AS STORMS TRAIN
ALONG THE BOUNDARY BETWEEN THE I-80 AND HIGHWAY 30 CORRIDOR.  HYDRO
ISSUES WILL BECOME A CONCERN MONDAY NIGHT AS A RESULT.

ON TUESDAY THE SURFACE LOW LIFTS ACROSS IOWA WITH THE LOW CENTERED
OVER NW IA AND THE WARM FRONT AROUND THE HIGHWAY 20 CORRIDOR WITH
THE COLD FRONT TRAILING INTO SW IA DURING PEAK HEATING.  SHEAR IS
ONCE AGAIN PEGGED ALONG THE BOUNDARIES THOUGH IT IS JUST A TOUCH
LESS THAN MONDAY.  I EXPECT SEVERE STORMS ON TUESDAY ONCE AGAIN WITH
HEAVY RAIN A CONTINUED THREAT AND HYDRO ISSUES CONTINUING.  THE
SYSTEM PUSHES EAST OF THE CWA TUESDAY NIGHT WITH LINGERING SHOWERS
AND PERHAPS THUNDERSTORMS.  I DID LEAVE A THREAT FOR SEVERE STORMS
EAST TUESDAY EVENING AS TIMING OF THE FRONTAL PASSAGE IS STILL
UNCLEAR.  SOME POTENTIAL FOR SHOWERS AND THUNDERSTORMS EVEN ON
WEDNESDAY AS THE UPPER LEVEL TROUGH PULLS EAST BUT THE SEVERE THREAT
SHOULD BE GONE BY THIS TIME.

THE REST OF THE EXTENDED LOOKS QUIET WITH A NORTHWEST FLOW ALOFT AND
NO SYSTEMS FORESEEN IN THE FLOW...THOUGH NW FLOW SITUATIONS CAN
CHANGE QUICKLY.  AT THIS POINT I KEPT THE OUT PERIODS DRY WITH ONLY
NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS.

&&

.AVIATION...
04/18Z...VFR CONDITIONS SHOULD PERSIST THROUGH THE TAF PERIOD.
POSSIBLE AN ISOLATED THUNDERSTORM MAY DEVELOP IN VICINITY OF KOTM
LATE AFTERNOON. OTHERWISE WESTERLY WINDS BECOMING LIGHT NORTHWEST
OVERNIGHT THEN GRADUALLY TRANSITIONING TO EASTERLY FROM SOUTH TO
NORTH ON MONDAY ALONG WITH INCREASING MID LEVEL CLOUD DECK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...FAB
Hazardous weather outlook, Apr 4, 3:53 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT SUN APR 4 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>085-
092>094-052100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-
353 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GREATEST POTENTIAL FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
MONDAY NIGHT WHEN NUMEROUS SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. THERE ALSO IS A
POTENTIAL FOR HEAVY RAINFALL DURING THIS PERIOD. IN ADDITION TO A
FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS
BACK ABOVE FLOOD STAGE.

ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THE
PRIMARY THREATS ALONG WITH A SECONDARY TORNADIC THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY MONDAY THROUGH MONDAY NIGHT.

IAZ086-095>097-052100-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
353 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. A SEVERE
STORM WITH QUARTER SIZED HAIL AND AN ISOLATE TORNADO IS POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GREATEST POTENTIAL FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
MONDAY NIGHT WHEN NUMEROUS SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. THERE ALSO IS A
POTENTIAL FOR HEAVY RAINFALL DURING THIS PERIOD. IN ADDITION TO A
FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS
BACK ABOVE FLOOD STAGE.

ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS
ALONG WITH A SECONDARY TORNADIC THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH 8 PM TONIGHT THEN LIKELY
MONDAY THROUGH TUESDAY.

DONAVON

In the hours before

Special weather statement, Apr 4, 4:41 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SUN APR 4 2010

IAZ075-042215-
MAHASKA-
441 PM CDT SUN APR 4 2010

...STRONG THUNDERSTORMS OVER MAHASKA COUNTY LATE THIS AFTERNOON...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MAHASKA COUNTY...MOVING
NORTHEAST AT 75 MPH.

UP TO DIME OR PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FREMONT AND ROSE HILL BY 445 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:23 PM CDTRiver Flood WarningDMXWapello21 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.